Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Nashville, TN

July 28, 2017Cannon County, Rutherford County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 28, 2017, 4:20 PM CDT for Cannon County, Rutherford County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 4:20 PM CDT (21:20 UTC)
Expired
Jul 28, 2017, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cannon County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:06 PM CDTFLASH FLOOD3 Sw Woodbury, TNWATER RESCUE OCCURRED AT THE 2700 BLOCK OF HOLLIS CREEK ROAD. NO INJURIES AND EVERYONE IS OK.
Jul 28, 5:06 PM CDTFLASH FLOOD4 Sse Woodbury, TNWATER COVERING THE INTERSECTION OF JIM CUMMINGS HIGHWAY AND ICONION ROAD. THIS INTERSECTION WAS CLOSED FOR A LITTLE BIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS54 KOHX 282120
FFWOHX
TNC015-149-282315-
/O.NEW.KOHX.FF.W.0024.170728T2120Z-170728T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
420 PM CDT FRI JUL 28 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Rutherford County in Middle Tennessee...
  Southwestern Cannon County in Middle Tennessee...

* Until 615 PM CDT

* At 419 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Murfreesboro, Woodbury, Walterhill, Lascassas and Readyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3582 8598 3572 8609 3593 8648 3600 8636

$$

Barnwell
1 follow-up statement
133 
WGUS54 KOHX 282310
FFWOHX
TNC015-149-290015-
/O.EXT.KOHX.FF.W.0024.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
610 PM CDT FRI JUL 28 2017

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northeastern Rutherford County in Middle Tennessee...
  Southwestern Cannon County in Middle Tennessee...

* Until 715 PM CDT

* At 606 PM CDT, public and emergency management reported flooded 
  roadways in the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Murfreesboro, Woodbury, Walterhill, Lascassas and Readyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3582 8598 3572 8609 3593 8648 3600 8636

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:22 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 28, 3:22 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
322 PM CDT Fri Jul 28 2017

.SHORT TERM...
(Tonight-Sun Night)

Will be making some minor tweaks as press time approaches for
shwrs/tstms coverage associated with sfc frontal passage. Will
break out a late afternoon zone grouping to give best detail in
areal coverage of remaining shwrs/tstms. Sfc front has pushed
into nw portions of the mid state this early afternoon. Sfc front
is expected to continue pushing sewd as the late afternoon hours
progress and maybe even south of our cwa as soon as 29/00Z.
Rainfall may end across srn portions of the mid state region as
early as early this evening also. This is based on current
regional radar trends along with diurnal influences wanning
and also realizing best potential of weak shortwave disturbance
passages embedded within quasi broad upper level troughing
influences across region shifting sewd also. Consensus of all
short term and traditional medium range models show that dry
conditions will prevail across the mid state region after midnight
tonight.

However, a significant change to the air mass is expected as the
first part of the weekend progresses, as above mentioned sfc
front will have pushed well south of our region by Sat morning.
Strong high pressure influences centered across wrn portions of
the Great Lakes Region will build into our area. Dry and
seasonably pleasant wx along with moclr skies will be in store
over the weekend as also upper level ridging dynamics to our west
slowly shift ewd into our region.

As for temps, as per above mentioned sfc high pressure influences
to our north build into the mid state region, temps will actually
drop to a few degrees below seasonably normal values for tonight,
with lows in the mid to upper 60s. Highs on Sat continue to
look to be on average 5 to 7 degrees below seasonal normal
values with less humidity also. Thus great wx for outdoor summer
activities on Sat. Highs on Sat will range in the lower 80s,
upper 70s to around 80 Cumberland Plateau Region. Lows Sat night
continue to look like they will be seasonably cool, with lows
mainly in the lower 60s, and even into the upper 50s Cumberland
Plateau Region. Highs on Sun afternoon and lows on Sun night will
remain status quo as compared to Sat and Sat night, with some
locations possibly a degree or two warmer.

.LONG TERM...
(Mon-Fri)

Broad upper level ridging will persist across wrn portions with
broad upper level troughing across ern portions of the
contiguous U.S. next work week. 28/12Z EURO/GFS now more in line
with the potential of enhanced upper level troughing influences
across ern portions of contiguous U.S. than their model runs
showed yesterday. Sfc pattern continues to show apex of broad
high pressure influences shifting from wrn portions of the Great
Lakes Region early Mon moving slowly sewd into the cntrl
Appalachians by Fri. Broad high pressure influences will continue
wwd across most of the contiguous U.S. next work week. Dry
conditions will prevail Sun thru Tue night with generally ptcldy
skies expected. With the potential of increasing upper level
troughing influences as the second half of next work week
progresses, especially late work week, ptcldy skies with diurnal
driven typical summertime iso/sct light/mdt shwrs and tstms are
expected to prevail Wed thru Fri.

As for temps, on average, they will be around seasonal normal
values next work week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers with a few embedded thunderstorms will continue to blossom
across the area as a cold front moves through Middle Tennessee
this afternoon and evening. All sites can expect mainly MVFR
conditions. The front will shift winds to northwest, beginning
around 19Z at CKV, 21Z at BNA/MQY, and around 23Z at CSV. A period
of VFR will follow the front with north northwest winds near 10KT.
Forecast models indicate development of a low cloud deck after
10Z which should lift toward the end of the taf period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  84  63  85  62 /  20   0   0   0   0
Clarksville    65  83  59  83  60 /  10   0   0   0   0
Crossville     64  77  58  79  58 /  40  10   0   0   0
Columbia       67  83  61  84  60 /  40   0   0   0   0
Lawrenceburg   68  83  61  84  60 /  40   0   0   0   0
Waverly        66  83  61  84  61 /  10   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Jul 28, 5:27 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
527 AM CDT Fri Jul 28 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-291030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
527 AM CDT Fri Jul 28 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

A few strong thunderstorms will be possible this afternoon across
Middle Tennessee. The primary threats will be strong, gusty
straight line winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

27

In the hours before

Special weather statement, Jul 28, 2:53 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
253 PM CDT FRI JUL 28 2017

TNZ094-095-282030-
Lawrence TN-Giles TN-
253 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE AND GILES
COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Elkton, Goodspring and Frankewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8692 3521 8735 3538 8725 3524 8683
      3508 8683 3499 8688
TIME...MOT...LOC 1953Z 296DEG 21KT 3527 8722

13
Local storm report, Jul 28, 3:20 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       2 ENE SPRING HILL       35.75N  86.89W
07/28/2017  E1.00 INCH       WILLIAMSON         TN   TWITTER

            RECEIVED A PICTURE OF HEAVY RAINFALL IN THE SPRING HILL
            AREA. A COUPLE OF CUL-DEL-SACS HAD WATER IN THEM.

&&

EVENT NUMBER OHX1700745

FBORDEN
Special weather statement, Jul 28, 4:02 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
402 PM CDT FRI JUL 28 2017

TNZ060-061-282145-
Maury TN-Marshall TN-
402 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL AND SOUTHEASTERN
MAURY COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 7 miles east of Columbia, moving southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Columbia, Lewisburg, Spring Hill, I-65 East Of Columbia and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3558 8713 3575 8691 3557 8665 3556 8665
      3537 8680
TIME...MOT...LOC 2102Z 312DEG 19KT 3564 8692

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:10 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry2 hr
Jul 28, 6:07 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry3 hr
Jul 28, 7:00 AM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne2 hr
Jul 28, 8:21 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall3 hr
Jul 28, 8:46 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry89 min
Jul 28, 2:42 PM CDTAreal Flood AdvisoryOHXGiles, Hickman, Lawrence, Lewis, Maury, Perry and 1 more5 hr
Jul 28, 2:53 PM CDTSpecial Weather StatementOHXGiles37 min
Jul 28, 4:02 PM CDTSpecial Weather StatementOHXMarshall, Maury43 min
Jul 28, 4:29 PM CDTRiver Flood AdvisoryOHXPerry16 hr
Jul 28, 4:29 PM CDTRiver Flood AdvisoryOHXGiles32 hr
Jul 28, 5:10 PM CDTRiver Flood AdvisoryOHXLawrence15 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.